Vermont, 2006

Winter Storm in Vermont, February 25, 2006

February 25, 2006 · NWS BTV · 2 events in 2 counties and zones

An unusually strong Alberta clipper moved southeast across southern Vermont during the afternoon of the 25th. Snowfall developed around midday and quickly became heavy at times during the afternoon and evening before it diminished around midnight.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

An unusually strong Alberta clipper moved southeast across southern Vermont during the afternoon of the 25th. Snowfall developed around midday and quickly became heavy at times during the afternoon and evening before it diminished around midnight. Widespread snowfall accumulations were 8 to 12 inches. Some specific totals include: 8 inches in Chelsea and Williamstown (Orange county), 9 inches in Springfield (Windsor county), 10 inches in Brookfield (Orange county), as well as Rochester and Cavendish (Windsor county), 12 inches in Hartland (Windsor county) and 14 inches in Bethel (Windsor county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 25, 4:33 PM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Feb 25, 4:33 PM EST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
433 PM EST SAT FEB 25 2006

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...
POTENT SHORTWAVE TROUGH CONTINUES TO MOVE QUICKLY EASTWARD ACROSS
THE SOUTHERN FRINGES OF OUR FORECAST AREA THIS AFTERNOON.  THIS
FEATURE HELPED DEVELOP A WELL DEFINED SURFACE AND 850 MB LOW
PRESSURE SYSTEM...WHICH HELPED ENHANCE LOW LEVEL CONVERGENCE AND
FRONTOGENESIS OVER THE REGION...ESPECIALLY OVER THE SOUTHERN
PORTIONS OF THE COUNTY WARNING AREA.  SNOW AMOUNTS SO FAR HAVE
RANGED FROM A HALF INCH NEAR THE CANADIAN BORDER TO 7 INCHES IN
ESSEX COUNTY NEW YORK.  WILL CONTINUE WITH CURRENT ADVISORIES AND
WARNINGS OVER THE AREA AS DYNAMIC AND THERMODYNAMIC SUPPORT REMAINS
SUFFICIENT FOR ADDITIONAL SNOWFALL. ANOTHER IMPACT THAT WILL COME
LATER TONIGHT IS THE INCREASING NORTH WINDS LATER TONIGHT AS THE LOW
MOVES EAST OF THE REGION. TEMPERATURES WILL FALL INTO THE SINGLE
DIGITS AND WITH SUSTAINED WINDS IN THE 10 TO 20 MPH RANGE...LOOKING
AT WIND CHILLS IN THE MINUS 10 TO MINUS 19 RANGE OVER MUCH OF THE
AREA.  HAVE HIGHLIGHTED THIS IN THE FORECAST AS WELL.  PRESSURE
GRADIENT STAYS UP DURING THE DAY ON SUNDAY AND WITH MIXING IN THE
AFTERNOON...COULD BE LOOKING AT SOME GUSTS IN THE 25 TO 30 MPH
RANGE.  STILL CANNOT RULE OUT THE POSSIBILITY FOR SOME LIGHT SNOW
SHOWERS...SO HAVE MENTIONED A SLIGHT CHANCE IN THE AFTERNOON.  DRIER
AIR MOVES IN SUNDAY NIGHT AND MONDAY FOR NO PRECIPITATION CHANCES AT
ALL.  WILL HAVE TO WATCH WIND SPEEDS SUNDAY NIGHT/EARLY MONDAY
MORNING FOR ANY WIND CHILL ISSUES AS TEMPERATURES WILL LIKELY BE
BELOW ZERO FOR MOST OF THE AREA...ESPECIALLY WITH FRESH SNOWPACK.
HIGH TEMPERATURES WILL REMAIN BELOW NORMAL ON MONDAY AS LARGE UPPER
LOW BECOMES ESTABLISHED OVER THE REGION.  A WEAK SHORTWAVE TROUGH
WILL MOVE INTO THE REGION MONDAY NIGHT AND THIS SHOULD BRING A SMALL
CHANCE FOR SOME LIGHT SNOW MONDAY NIGHT.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
A FEW TROFS LOOKS TO AFFECT THE FA ON TUE AND AGAIN ON FRI...WITH WK
HI PRESS ON WED AND NEXT SAT. AROUND-ABOUT NEXT THU...THERE APPEARS
TO BE A BETTER CHC AT SEEING A STORM SYS AFFECT THE FA. KEPT POPS IN
THE 20-40% RANGE THROUGHOUT THE EXTENDED PERIOD FOR ANY POSSIBLE
SHSN/SN THEN. HAVE LOADED IN THE LATEST HPC TEMP/DEWPT/WIND
DATA...WITH JUST A FEW TWEAKS.

&&

.AVIATION...
SNOW...HEAVY AT TIMES...TO MOVE THRU THE FA FROM THE W-NW BY EARLY
TONITE. SFC WINDS TO SHIFT AROUND TO THE NW ACRS THE FA BY LATER
TONITE...SKIES TO REMAIN SCT-BKN THOUGH.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HEAVY SNOW WARNING FOR VTZ011-012-019 UNTIL MIDNIGHT SUNDAY.
  ...SNOW ADVISORY FOR VTZ001>010-016>018 UNTIL MIDNIGHT SUNDAY.
NY...SNOW ADVISORY FOR NYZ026>031-087 UNTIL 9 PM SATURDAY.
  ...HEAVY SNOW WARNING FOR NYZ034-035 UNTIL 9 PM SATURDAY.
&&

SHORT TERM...EVENSON
LONG TERM...MURRAY
AVIATION...BREITBACH
Hazardous weather outlook, Feb 25, 6:49 AM EST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
649 AM EST SAT FEB 25 2006

NYZ026>031-034-035-087-VTZ001>012-016>019-261200-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-
CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-
WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-
EASTERN RUTLAND-
649 AM EST SAT FEB 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN NEW
YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT
AND SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

A SNOW ADVISORY IS IN EFFECT FOR ALL OF VERMONT AND NORTHERN NEW YORK
TODAY. SNOW WILL DEVELOP THIS MORNING AND THEN COME TO AN END FROM
WEST TO EAST ACROSS THE AREA TONIGHT. TOTAL SNOW ACCUMULATIONS ARE
EXPECTED TO RANGE FROM 3 TO 6 INCHES. SEE THE LATEST WINTER
WEATHER STATEMENTS AND FORECASTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MUCH COLDER AIR WILL BE OVER THE REGION SUNDAY THROUGH TUESDAY
ALONG WITH WITH BREEZY CONDITIONS AS WELL. THIS WILL RESULT IN
WIND CHILLS OCCASIONALLY APPROACHING ADVISORY CRITERIA. THERE WILL
BE A CHANCE OF SNOW SHOWERS THROUGH THE PERIOD...WITH A MORE
GENERAL SNOW POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL NOT BE NEEDED, ALTHOUGH SPOTTERS ARE
ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE IN BURLINGTON
WITH SNOWFALL AMOUNTS TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Orange

When
February 25, 6:00 PM EST to 11:00 PM EST
Where
Orange forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Winter Storm, Windsor

When
February 25, 6:00 PM EST to 11:00 PM EST
Where
Windsor forecast zone
Property damage
$15,000
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2006Every state in 2006This day in weather historyWarnings in Vermont, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490115, 5490116.